Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 227, NWS Memphis, TN

November 10, 2002Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 10, 2002, 8:12 PM CST for Itawamba County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 8:12 PM CST (02:12 UTC)
Expired
Nov 10, 2002, 8:40 PM CST
In force
28 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 4:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS54 KMEG 110212
SVRMEM
MSC057-110240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 840 PM CST.

* AT 808 PM CST...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 6 MILES NORTHEAST OF FAIRVIEW TO 4 MILES WEST OF
  NEW SALEM...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 840 PM CST INCLUDE...
  TREMONT...NEW SALEM...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3445 8829 3411 8853 3411 8825 3444 8821

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:00 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Nov 10, 3:00 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CST SUN NOV 10 2002

COLD FRONT AND ASSOCIATED UPPER TROF EXPECTED TO MOVE THROUGH THE
REGION THIS EVENING. GOOD UPPER WIND AND MOISTURE FIELDS SUPPORT
SEVERE POTENTIAL THIS EVENING. SHEAR IS RELATIVELY UNIDIRECTIONAL
WHICH WOULD SUPPORT MAINLY A STRAIGHT LINE WIND EVENT. HOWEVER...IF
LINE DOES NOT FILL IN COMPLETELY...THEN THE DYNAMICS WOULD BETTER
SUPPORT TORNADIC SUPERCELL DEVELOPMENT.

BASE OF UPPER TROF SETTLES INTO REGION TOMORROW. MODELS INDICATE
THAT THE LOW-LEVEL MOISTURE MAY SCOUR OUT ENOUGH TO JUSTIFY PARTLY
AND PERHAPS MOSTLY SUNNY SKIES TOMORROW. CRUD CLOUDS SHOULD STAY
RELATIVELY CLOSE TO THE UPPER LOW WHICH WILL TRACK OVER N IL.
MESOETA INDICATES THAT THE FURTHEST SOUTHWARD EXTEND TOMORROW SHOULD
BE SO IL. STRONG CAA TOMORROW...CURRENT FCST TEMPS LOOK REASONABLE.
EXPECT THAT HIGHS WILL COME IN BELOW GUIDANCE VALUES AS INDICATED BY
925MB TEMPS.

ANOTHER SHORTWV WILL FALL INTO THE UPPER TROF MON NIGHT AND HELP TO
FURTHER DEEPEN IT. THIS WILL OFFER A REENFORCING SHOT OF COLD AIR
FOR MONDAY NIGHT AND TUESDAY. ADDITIONALLY...A DISTURBANCE IN THE
BASE OF THE UPPER TROF WILL SWING THRU DURING THIS TIME. LOOKS LIKE
THERE WILL BE SUFFICIENT INSTABILITY TO INTRODUCE POPS. SKIES WILL
BECOME MO CLDY NORTH EARLY IN THE EVENING AND MORE OVERNIGHT SOUTH.
CLOUDS SHOULD HANG AROUND FOR MOST OF THE DAY ON TUESDAY.

WEDNESDAY...UPPER TROF NOW POSITIONED OVER SE US. UPPER RIDGE BUILDS
INTO REGION AND MODEST WAA RETURNS. GFS IS INDICATING SOME LOW LEVEL
MOISTURE SWINGS THRU AHEAD OF NEXT SYSTEM...ALTHOUGH SOMEWHAT
LIMITED. THEREFORE...WILL CONTINUE WITH MO CLEAR CONDITIONS.
GUIDANCE VALUES AND 850 TEMPS SUGGEST HIGHS OF UPPER 50S TO NEAR 60.

NEXT TROF APPROACHES ON THURSDAY...SHOULD SEE AN INCREASE OF CLOUDS
DURING THE DAY AND POSSIBLY A CHANCE OF RAIN THAT NIGHT. WITH NO
REAL CHANGE INDICATED BY 850 TEMPS...HIGHS LOOK TO BE AROUND 60
STILL.

TROF MOVES THRU REGION LATE FRIDAY. EXPECT CLOUDS TO BE AROUND FOR
MOST OF THE DAY...BUT WOULDN/T BE SURPRISED TO SEE CLEARING TREND
LATE AFTERNOON. WILL KEEP MO CLDY GOING FOR TIME BEING AND CHANCE OF
RA AS WELL. BELIEVE MEX VALUES FOR FRI ARE TOO WARM (TEMPS TEND TO
COOL DOWN AFTER FROPA.)

SIGNIFICANT DIFFERENCES BETWEEN EUROPEAN AND GFS IN TERMS OF
STRENGTH OF COLD AIR FOR WEEKEND. EUROPEAN BRING COLD AIR MUCH
FARTHER SOUTH...WHILE GFS NOT AS AGGRESSIVE. GFS IS VERY AGGRESSIVE
IN MOVING OUT UPPER TROF AND BRINGS STRONG WAA BACK FOR SATURDAY.
WILL TREND UP TEMPS FROM CURRRENT FCST...BUT NOT READY TO BITE ALL
THE WAY.

SUNDAY...ANOTHER SHRTWV ADVANCES UPON THE REGION. MOISTURE IS OF
QUESTION SO WILL GO PT.CLDY FOR NOW AND KEEP THINGS DRY. WILL NOT
WARM TEMPS UP MUCH FROM SAT AS SHRTWV LOOKS AS IF IT MAY COME THRU
DURING THE DAY.

PRELIM NUMBERS
MEM BE 050/057 041/050 035 403
MKL BE 049/056 037/049 034 503
JBR BE 045/056 038/050 034 203
TUP BE 054/061 040/050 035 504

.MEG...TORNADO WATCH FOR ALL OF WESTERN TN...MISSOURI BOOTHEEL AND
MUCH OF NORTHEAST ARKANSAS UNTIL 900 PM CST.

VALLE
Hazardous weather outlook, Nov 10, 11:21 AM CST, 8 hours 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1121 AM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND
EVENING. THERE IS A HIGH RISK OF SEVERE STORMS TO DEVELOP EAST OF
THE MISSISSIPPI RIVER AND A MODERATE RISK TO THE WEST OF THE RIVER.
EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AS THE FRONT MOVES INTO
EASTERN ARKANSAS THIS AFTERNOON. THESE STORMS WILL DEVELOP INTO A
LINE AND MOVE ACROSS THE ENTIRE MID SOUTH. DAMAGING STRAIGHT LINE
WINDS AND STRONG TORNADOES ARE POSSIBLE. THE TIME OF GREATEST
CONCERN WILL BE BETWEEN 2 AND 6 PM FOR EAST ARKANSAS AND THE
MISSOURI BOOTHEEL AND BETWEEN 3 PM AND 9 PM FOR WEST TENNESSEE AND
NORTH MISSISSIPPI.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN PLENTY OF CLOUDS AND
COOLER TEMPS MONDAY AND TUESDAY. HIGH PRESSURE WILL FINALLY PREVAIL
BY WEDNESDAY AND THURSDAY WITH MORE SUNSHINE. ANOTHER UPPER LEVEL
DISTURBANCE WILL BRING A QUICK CHANCE OF RAIN FOR FRIDAY BEFORE
CLEARING OUT FOR THE WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...TELEVISION OR RADIO
STATIONS FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY
DANGEROUS SEVERE WEATHER THREAT.

In the hours before

Special weather statement, Nov 10, 7:35 PM CST, 37 minutes before
ARZ009-018-026>028-035-036-048-MOZ113-115-TNZ001>004-019>021-048>055-
088>092-110235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0735 PM CST SUN NOV 10 2002

TORNADO WATCH NUMBER 746 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
CLAY            CRAIGHEAD       CRITTENDEN      CROSS
GREENE          MISSISSIPPI     POINSETT        ST. FRANCIS

IN MISSOURI...
DUNKLIN         PEMISCOT

IN TENNESSEE...
CARROLL         CHESTER         CROCKETT        DECATUR
DYER            FAYETTE         GIBSON          HARDEMAN
HARDIN          HAYWOOD         HENDERSON       HENRY
LAKE            LAUDERDALE      MCNAIRY         MADISON
OBION           SHELBY          TIPTON          WEAKLEY
Special weather statement, Nov 10, 7:38 PM CST, 34 minutes before
ARZ049-058-MSZ001>017-020>024-110238-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0738 PM CST SUN NOV 10 2002

TORNADO WATCH NUMBER 748 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
LEE             PHILLIPS

IN MISSISSIPPI...
BENTON          COAHOMA         DE SOTO         LAFAYETTE
MARSHALL        PANOLA          QUITMAN         TALLAHATCHIE
TATE            TIPPAH          TUNICA          UNION
YALOBUSHA

TORNADO WATCH NUMBER 748 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN MISSISSIPPI...
ALCORN          CALHOUN         CHICKASAW       ITAWAMBA
LEE             MONROE          PONTOTOC        PRENTISS
TISHOMINGO
Local storm report, Nov 10, 8:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    5S COVINGTON              TN   1.00 INCH HAIL
11/10/02   TIPTON

0423 PM    COVINGTON                 TN   1.00 INCH HAIL
11/10/02   TIPTON                         REPORTED BY TIPTON COUNTY
                                          SHERIFFS OFFICE.
                                          ALSO
                                          REPORTED DIME SIZE HAIL
                                          COUNTY WIDE.

0441 PM    MEMPHIS                   TN   0.75 INCH HAIL
11/10/02   SHELBY                         I-40 AND APPLING ROAD.
                                          REPORTED BY SHELBY COUNTY
                                          EMA.

0443 PM    MEMPHIS                   TN   WIND DAMAGE
11/10/02   SHELBY                         TREES DOWN. AT SUMMER
                                          AVE. AND TRAFALGAR RD.
                                          REPORTED BY SHELBY COUNTY
                                          EMA.

0450 PM    DRESDEN                   TN   0.75 INCH HAIL
11/10/02   WEAKLEY                        REPORTED BY SPOTTER.

0450 PM    LAKELAND                  TN   60 MPH WIND GUST
11/10/02   SHELBY                         I-40 AND CANADA RD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0501 PM    MEMPHIS                   TN   FLOODING
11/10/02   SHELBY                         I-240 EAST...U.S. HWY 78
                                          OFF RAMP UNDER WATER.

0505 PM    MEMPHIS                   TN   FLOODING
11/10/02   SHELBY                         KNIGHT-ARNOLD AND U.S.
                                          HWY 78 FLOODED WITH WATER
                                          OVER THE CURBS.

0505 PM    2SW MILAN                 TN   0.75 INCH HAIL
11/10/02   GIBSON                         REPORTED BY SPOTTER.

0530 PM    1N MILAN                  TN   WIND DAMAGE
11/10/02   GIBSON                         TREE DOWN ON  HOUSE.
                                          REPORTED BY GIBSON COUNTY
                                          SHERIFFS OFFICE.

0605 PM    WHITEVILLE                TN   1.00 INCH HAIL
11/10/02   HARDEMAN                       REPORTED BY HARDEMAN
                                          COUNTY EMA.

0610 PM    BOLIVAR                   TN   1.00 INCH HAIL
11/10/02   HARDEMAN                       REPORTED BY HARDEMAN
                                          COUNTY EMA.

0616 PM    2S BOLIVAR                TN   WIND DAMAGE
11/10/02   HARDEMAN                       TREES AND POWER LINES
                                          DOWN ON HWY 125. REPORTED
                                          BY HARDEMAN COUNTY EMA.

0710 PM                              MS   WIND DAMAGE
11/10/02   TIPPAH                         TREES AND POWER LINES
                                          DOWN COUNTYWIDE. REPORTED
                                          BY TIPPAH COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:05 PM CSTSevere Thunderstorm WarningMEGBenton30 min
Nov 10, 6:15 PM CSTTornado WarningMEGLafayette, Panola45 min
Nov 10, 6:47 PM CSTSevere Thunderstorm WarningMEGUnion43 min
Nov 10, 6:52 PM CSTSevere Thunderstorm WarningMEGBenton23 min
Nov 10, 6:58 PM CSTSevere Thunderstorm WarningMEGTippah32 min
Nov 10, 7:16 PM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo44 min
Nov 10, 7:27 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee48 min
Nov 10, 7:40 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw35 min
Nov 10, 7:57 PM CSTSevere Thunderstorm WarningMEGTishomingo28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.